Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 191, NWS Amarillo, TX

August 3, 2004Hemphill County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 3, 2004, 9:50 PM CDT for Hemphill County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 9:50 PM CDT (02:50 UTC)
Expired
Aug 3, 2004, 10:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hemphill County, TX

The radar

The Amarillo radar (KAMA), 146 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 040250
SVRAMA
TXC211-040345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
949 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1045 PM CDT

* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CANADIAN...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  MARVIN AND GLAZIER.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3604 10052 3570 10053 3571 10002 3605 10001

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:32 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 3, 3:32 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT TUE AUG 3 2004

.DISCUSSION...
LOOKS LIKE THE MAIN THEME OF THIS PCKG IS A RETROGRESSION OF THE
UPPER AIR PATTERN DURING THE NEXT SEVEN DAYS. UPPER LEVEL RIDGE
CURRENTLY OVER SRN PLAINS WILL RETROGRADE TO A POSITION OVER THE
INTERMOUNTAIN WEST AND GREAT BASIN REGION BY NEXT TUESDAY...WHILE
ANOTHER ERN US TROF ORGANIZES AS WELL. THIS UA PATTERN CHANGE IS
AN ALL TOO FAMILIAR ONE WE HAVE SEEN THIS SUMMER...THE DREADED NW
FLOW PATTERN WHICH OFTEN HAS SOME SURPRISES ASSOCIATED WITH IT.
FOR TONIGHT...HAVE SPREAD SLGT CHC POPS A BIT FURTHER E AND S BASED
ON CURRENT SATELLITE TRENDS. LOOKS LIKE COLD FRONT ON SCHEDULE FOR
WED WITH COOLER TEMPS LATER WED AND THU. SLGT CHC TO CHC POPS
NEARLY ALL PERIODS EXCEPT DAY 7 DUE TO NW FLOW PATTERN. LATEST
MEDIUM RANGE MODELS ADVERTISING ANOTHER COLD FRONT AROUND MONDAY...
AND HAVE ADJUSTED WIND GRIDS AND TEMPS TO REFLECT THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     67  93  64  86 /  10  30  30  20
BEAVER       71  90  65  86 /  20  20  20  20
BOISE CITY   66  91  61  85 /  20  20  20  20
BORGER       68  94  65  87 /  10  30  30  20
BOYS RANCH   67  92  64  87 /  20  30  30  20
CANYON       66  93  64  86 /  10  30  30  20
CLARENDON    70  95  67  88 /  10  30  30  20
DALHART      63  91  63  86 /  20  20  20  20
GUYMON       69  90  64  87 /  20  20  20  20
HEREFORD     65  93  63  86 /  20  30  30  20
LIPSCOMB     71  93  66  86 /  20  20  20  20
PAMPA        69  93  65  88 /  10  30  30  20
SHAMROCK     71  95  68  88 /  10  30  30  20
WELLINGTON   72  97  68  89 /  10  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

ANDRADE
Hazardous weather outlook, Aug 3, 1:00 PM CDT, 8 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE AUG 3 2004

OKZ001>003-TXZ001>020-041100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.  HOWEVER...
A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND
NORTHWEST TEXAS PANHANDLE TONIGHT AS A COLD FRONT APPROACHES THE
AREA...AND THESE SHOULD REMAIN BELOW SEVERE LIMITS

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JORDAN

In the hours before

Special weather statement, Aug 3, 8:05 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT TUE AUG 3 2004

OKZ003-TXZ004-005-008>010-040300-
BEAVER-HEMPHILL-HUTCHINSON-LIPSCOMB-OCHILTREE-ROBERTS-
805 PM CDT TUE AUG 3 2004

...STRONG THUNDERSTORMS OVER HUTCHINSON...ROBERTS...HEMPHILL...
LIPSCOMB...AND OCHILTREE COUNTIES...

THROUGH 10 PM...STRONG THUNDERSTORMS JUST EAST OF PRINGLE TO WOLF
CREEK PARK TO FOLLETT AND THEN TO SLAPOUT WILL MOVE EAST AND
NORTHEAST AT 25 MPH. GUSTY WINDS TO NEAR 45 MPH...HAIL UP TO ONE HALF
OF AN INCH IN SIZE...FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...AND
RAINFALL AMOUNTS IN EXCESS OF 1 INCH WILL LIKELY ACCOMPANY THESE
STORMS.

SCHNEIDER

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.